Alert archive / Minnesota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 88, NWS Grand Forks, ND

July 2, 2004Polk County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 2, 2004, 5:29 PM CDT for Polk County, Minnesota. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 2, 2004, 5:29 PM CDT (22:29 UTC)
Expired
Jul 2, 2004, 6:15 PM CDT
In force
46 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

County Polk County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 50 km from the middle of the area, began a volume at 22:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 2, 3:10 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 10.5 hours before the alert went out and 271 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2004-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2004-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1376 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 022229
SVRFGF
MNC119-022315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
528 PM CDT FRI JUL 2 2004

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  WESTERN POLK COUNTY IN NORTHWEST MINNESOTA

* UNTIL 615 PM CDT.

* AT 524 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER ELDRED...OR ABOUT 22 MILES SOUTHEAST OF
  GRAND FORKS...MOVING TO THE NORTHEAST AT 20 MPH.

  THIS REPLACES THE PRIOR WARNING ISSUED FOR POLK COUNTY.

* THE SEVERE THUNDERSTORM WILL BE NEAR...

  FISHER AT 540 PM AND
  CROOKSTON AT 550 PM.

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4773 9688 4754 9678 4772 9638 4796 9671

$$

JCA/NG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 3:08 PM CDT, 2 hours 21 minutes earlier.

Area forecast discussion, Jul 2, 3:08 PM CDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
308 PM CDT FRI JUL 2 2004

.DISCUSSION...CONVECTION AND SEVERE POTENTIAL OVER THE NEXT 36 HOURS
WILL BE THE MAIN CHALLENGE FOR THIS FORECAST PACKAGE. MODELS ARE IN
PRETTY GOOD AGREEMENT WITH A SLIGHT EDGE TO THE ETA BASED ON CURRENT
TRENDS.

TONITE...AN AREA OF LOW PRESSURE LOCATED OVER CENTRAL ND WILL MOVE
SLOWLY EAST OVERNIGHT PROVIDING A FOCUS FOR CONTINUED SHOWER AND
THUNDERSTORM ACTIVITY. ONE SHORTWAVE MOVING INTO SOUTHERN MB WITH
SEVERAL WEAK WAVES BEHIND THE FIRST WILL HELP TO KEEP CONVECTION
GOING. WITH SOME BREAKS IN THE CLOUDS THIS AFTERNOON...THE
ATMOSPHERE IS DESTABILIZING RAPIDLY HELPING TO INITIATE A FEW SEVERE
STORMS. DEEP LAYER SHEAR IS RELATIVELY WEAK THIS EVENING KEEPING THE
SEVERE THREAT TO A MINIMUM. THE MAIN THREAT THIS EVENING WILL BE
LANDSPOUTS DUE TO LOW LCL HEIGHTS...CAPES TO 2000 J/KG AND A WIND
SHIFT BOUNDRY IN THE AREA. HAIL SHOULD NOT BE MUCH OF A THREAT DUE
TO FREEZING LEVELS ABOVE 13000 FT.

SATURDAY...AS THE LOW IN CENTRAL ND DRIFTS EAST...A COLD FRONT WILL
DROP SOUTH BEHIND IT BRINGING COOLER WEATHER AND A CHANCE FOR
THUNDER. THE FRONT SHOULD MOVE THROUGH THE NORTHERN VALLEY BY
MIDDAY...DROPPING SOUTH INTO WEST CENTRAL MN BY EVENING. STRONG
HEATING SOUTH OF THE FRONT WILL PROMOTE A TIGHT TEMP GRADIENT ACROSS
THE AREA LEADING TO DECENT INSTABILITY AHEAD OF THE FRONT. A SEVERE
THUNDERSTORM IS POSSIBLE...BUT NO WIDESPREAD SEVERE CONVECTION IS
ANTICIPATED.

INDEPENDENCE DAY...HIGH PRESSURE BEHIND THE FRONT WILL BRING DRY
WEATHER BUT MUCH COOLER TEMPS. HIGHS WILL RUN 10 TO 15 DEGREES BELOW
AVERAGE WITH A STIFF NORTHEAST BREEZE.

MONDAY...THE NEXT WEATHER MAKER WILL BE MOVING INTO THE NORTHERN
PLAINS SPREADING CLOUDS AND PRECIPITATION ACROSS THE WESTERN
DAKOTAS. HIGH PRESSURE WILL BE SLOW TO MOVE OFF TO THE EAST SO MOST
OF THE AREA WILL REMAIN DRY WITH CONTINUED COOL TEMPS.

TUES THRU FRI...LONG RANGE MODELS HAVE SIMILAR
SOLUTION...BUT DIFFER IN TIMING. 500MB TROF MOVES E OF AREA BY E 12Z
WED...TAKING POTENTIAL FOR PRECIP WITH IT. 500MB RIDGE HOLDS OVER
AREA THROUGH THU...KEEPING AREA COOLER...BUT DRY. THEN...NEXT
SURFACE LOW STARTS MOVING TOWARDS AREA AS 500MB LOW SHIFTS TO THE
SW...BRINGING THE POTENTIAL FOR THUNDERSTORMS BACK INTO THE AREA FOR
THU NIGHT AND FRI. AS FAR AS TEMPS...LOWS REMAIN NEAR NORMAL...WITH
HIGHS HANGING AROUND NORMAL FOR THE EXTENDED FORECAST.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...TORNADO WATCH UNTIL 9 PM FOR PORTIONS OF EASTERN ND.
MN...TORNADO WATCH UNTIL 9 PM FOR PORTIONS OF NORTHWEST AND WEST
CENTRAL MN.

&&

JCA/NG
Hazardous weather outlook, Jul 2, 2:30 PM CDT, 2 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
230 PM CDT FRI JUL 2 2004

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-022043-
BARNES-BENSON-CASS-CAVALIER-CLAY-EAST BECKER-EAST MARSHALL-
EAST OTTER TAIL-EAST POLK-EASTERN WALSH COUNTY-EDDY-GRAND FORKS-
GRANT-GRIGGS-HUBBARD-KITTSON-LAKE OF THE WOODS-MAHNOMEN-NELSON-
NORMAN-NORTH BELTRAMI-NORTH CLEARWATER-PEMBINA-PENNINGTON-RAMSEY-
RANSOM-RED LAKE-RICHLAND-ROSEAU-SARGENT-SOUTH BELTRAMI-
SOUTH CLEARWATER-STEELE-TOWNER-TRAILL-WADENA-WEST BECKER-
WEST MARSHALL-WEST OTTER TAIL-WEST POLK-WESTERN WALSH COUNTY-WILKIN-
230 PM CDT FRI JUL 2 2004

...ISOLATED SEVERE STORMS POSSIBLE LATE THIS AFTERNOON AND EVENING
OVER PARTS OF EASTERN NORTH DAKOTA AND WEST CENTRAL MINNESOTA.

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE INTO THIS EVENING ACROSS THE
ENTIRE AREA. THE MAIN THREAT FOR SEVERE STORMS WILL BE ACROSS
EASTERN NORTH DAKOTA AND WEST CENTRAL MINNESOTA BETWEEN 3 AND 10 PM.
ISOLATED TORNADOES AND DAMAGING WINDS WILL BE THE PRIMARY THREATS.
MOST OF THESE STORMS WILL BE FAIRLY SLOW MOVERS WITH LOCALLY HEAVY
RAIN POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE NEXT CHANCE FOR THUNDERSTORMS WILL BE ON SATURDAY WITH BETTER
CHANCES TO BEGIN THE WORK WEEK. AT THIS TIME IT APPEARS INDEPENDENCE
DAY WILL BE RAIN FREE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING
OVER EASTERN NORTH DAKOTA.

JCA/VOELKER

In the hours before

Local storm report, Jul 2, 1:51 PM CDT, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
151 PM CDT FRI JUL 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0144 PM     TORNADO          4 W CANDO               48.49N 99.29W
07/02/2004                   TOWNER             ND   PUBLIC

&&

EWENS
Local storm report, Jul 2, 4:16 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
416 PM CDT FRI JUL 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0358 PM     HAIL             3 S ECKELSON            46.89N 98.33W
07/02/2004  1.00 INCH        BARNES             ND   PUBLIC

&&

MML
Local storm report, Jul 2, 5:04 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
504 PM CDT FRI JUL 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             9 S ECKELSON            46.81N 98.33W
07/02/2004  1.75 INCH        BARNES             ND   PUBLIC

&&

HOPKINS

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 4:47 PM CDTSevere Thunderstorm WarningFGFNorman, Polk43 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.